We spent our first week in Puerto Vallarta in the Zona Romantica at Los Arcos all-inclusive hotel and it was an awesome 7 days as you can read HERE in an earlier post. However at the conclusion of that week I was feeling the side effects of over indulgence…a pretty common occurrence when presented with an array of unlimited food and drink 24/7. Most of these side effects were what you would expect…lethargy, heartburn, bloating, weight gain, puffiness…not a pretty picture! But along with those pleasantries I was also feeling light headed and had a tingling sensation in my head and arms. As many of us tend do in these days of the world wide web I went online and self-diagnosed as being severely dehydrated. I proceeded to drink copious amounts of water and electrolyte replenishing drinks but after 3 days of doing this I was still have the dizzy tingling episodes.
Luckily I had purchased insurance from World Nomads so I decided to go and see a doctor at the local walk-in clinic. If you know me then you’ll know that I rarely get sick and if I do it’s even rarer that I go to see a doctor. I have to say here as an aside that the clinic and the Doctor were amazing! There was no rush to get me out of the office like there can be back home and she was incredibly thorough and very nice. If my experience is anything to go by I would say that we could maybe learn a thing or two from the medical treatment offered here in Mexico. Following about 20 minutes of questions and examination she advised me that my blood pressure was quite high. This really surprised me as I’ve never had an issue with high blood pressure and in fact in the past it has been slightly low. The Doctor advised that I may in fact be right about the dehydration and it could also be an effect from the change in altitude. She prescribed medication for the vertigo and also that I continue to drink lots of fluids. (Oh a little tip here about electrolyte drinks is to sip them slowly throughout the day because if you drink a whole bottle at once your body will simply flush it all out.) She also asked that I come back every day for the following 4 days and have my blood pressure taken (at no additional cost btw). Well I followed her instructions and every day I felt better and my blood pressure had dropped close to normal by the second reading.
Fast forward to today where I woke up with the same tingling sensation and light headedness. My first reaction was to panic…have I actually got chronic high blood pressure? It does run in my family so I supposed it was a real possibility. However I am a very healthy person and as I said before I am not one to go running to the Doctor with every little symptom (although I’m sure sometimes I should). Instead I decided to jump online and do some more research. Before doing so I put some thought into what common denominators there may be between now and 5 weeks ago when I had this same issue. I had not been over-indulging in food and drink…in fact it’s quite the opposite. We have been exercising 5-6 days per week, eating pretty healthy, getting plenty of sleep and drinking alcohol only in moderation. I probably haven’t been drinking enough water (how many of us really do?) but I don’t think I’m as dehydrated as I was after the all-inclusive. I have however been fighting a sore throat and a headache for the past three days and have taken a fair bit of Ibuprofen. During my “over-indulgence period” I ate them like candy to relieve the morning after headache or the shoulder pain from an aggravated old injury (zip-lining and body surfing didn’t help). I had read in the past that NSAIDs could have a negative effect on your kidneys as they can make your body retain which puts extra stress on the kidneys but high blood pressure I’d not heard of. So I Googled “Can taking too much Ibuprofen cause high blood pressure?” I instantly came up with several headlines stating that yes in fact it can be possible. Here’s an example of one of the articles from MedicineNet.com
“Many common over-the-counter (OTC) pain relievers have been shown to increase blood pressure. This effect can occur in both people with normal blood pressure and in those with already diagnosed high blood pressure (hypertension). Many common medications, not just pain relievers, can affect blood pressure because of the way that they affect signaling systems within the body. It is not commonly appreciated that pain relief drugs can have side effects that involve changes in blood pressure.
Non-steroidal anti-inflammatory drugs (NSAIDs)
NSAIDs like aspirin, ibuprofen, naproxen, and others all have the capacity to increase blood pressure. The average increase is small, but the actual amount of increase can vary widely from individual to individual. This effect occurs at doses that are typically used for pain relief and reduction of inflammation. Moreover, these drugs can reduce the effect of many types of drugs used to treat elevated blood pressure. The effect on blood pressure seems to be due to a reduction in excretion of sodium and increased retention of water. Studies of NSAIDs showed that only low-dose aspirin (81 mg a day) did not have measurable effects on blood pressure.”
Mom, before you lecture me, I do know that high blood pressure is a very serious condition and I will certainly go and see a professional if the issue continues. I should also admit that I am somewhat of an Ibuprofen junkie…Hello my name is Sarah…it has been my drug of choice for pain relief for many years as I find it to be much more effective than aspirin or Tylenol. I buy the large bottles and will pop two or three at the first sign of pain or even mild discomfort and almost certainly have days (like the past few) where I take more than the recommended dose…stupid I know! I do realize too that my online research does not by any means prove that over use of Ibuprofen is causing these spikes but regardless I’m taking it as a lesson learned to be more aware of the over the counter drugs I take and the effects they may have. Just because you don’t need a prescription doesn’t mean they aren’t capable of doing damage…after all they are still drugs!
Who knows…maybe this new awareness has bought me a few more years to Live, Dream and Discover!!